Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Northern Indiana

May 13, 2014Kosciusko County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 13, 2014, 12:40 PM EDT for Kosciusko County, Noble County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2014, 12:40 PM EDT (16:40 UTC)
Expired
May 13, 2014, 1:15 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kosciusko County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 12 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS53 KIWX 131640
SVRIWX
INC085-113-131715-
/O.NEW.KIWX.SV.W.0009.140513T1640Z-140513T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EDT TUE MAY 13 2014

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA...
  WESTERN NOBLE COUNTY IN NORTHEAST INDIANA...

* UNTIL 115 PM EDT

* AT 1237 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTH
  WEBSTER...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIGONIER AROUND 1255 PM EDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE WAWASEE...KNAPP LAKE...
CROMWELL...KIMMEL AND COSPERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4153 8544 4139 8542 4126 8574 4134 8581
      4145 8571 4145 8566 4150 8567 4154 8564
TIME...MOT...LOC 1641Z 222DEG 37KT 4134 8572

HAIL...<.75IN
WIND...60MPH

$$

JBALL
2 follow-up statements
923 
WWUS53 KIWX 131648
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 PM EDT TUE MAY 13 2014

INC085-131659-
/O.CAN.KIWX.SV.W.0009.000000T0000Z-140513T1715Z/
KOSCIUSKO IN-
1248 PM EDT TUE MAY 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSCIUSKO COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4153 8544 4139 8542 4129 8565 4149 8567
      4154 8564
TIME...MOT...LOC 1649Z 222DEG 37KT 4140 8564

$$

INC113-131715-
/O.CON.KIWX.SV.W.0009.000000T0000Z-140513T1715Z/
NOBLE IN-
1248 PM EDT TUE MAY 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN NOBLE
COUNTY UNTIL 115 PM EDT...

AT 1246 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTH
WEBSTER...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIGONIER AROUND 1255 PM EDT.

OTHER LOCATIONS IN THE WARNING INCLUDE COSPERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4153 8544 4139 8542 4129 8565 4149 8567
      4154 8564
TIME...MOT...LOC 1649Z 222DEG 37KT 4140 8564

HAIL...0.75IN
WIND...60MPH

$$

JBALL
307 
WWUS53 KIWX 131705
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
105 PM EDT TUE MAY 13 2014

INC113-131716-
/O.EXP.KIWX.SV.W.0009.000000T0000Z-140513T1715Z/
NOBLE IN-
105 PM EDT TUE MAY 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NOBLE COUNTY WILL
EXPIRE AT 115 PM EDT/1215 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4153 8544 4139 8542 4129 8565 4149 8567
      4154 8564
TIME...MOT...LOC 1706Z 222DEG 37KT 4153 8548

$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:54 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 13, 10:54 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 AM EDT TUE MAY 13 2014

.SYNOPSIS...
ISSUED AT 1039 AM EDT TUE MAY 13 2014

A COLD FRONT IS APPROACHING THE REGION TODAY. THIS FRONT IS
BRINGING A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS. HIGH
TEMPERATURES TODAY WILL RANGE FROM THE LOWER 70S IN NORTHWEST
INDIANA TO THE LOWER 80S IN THE EASTERN PART OF THE REGION. THE
FRONT IS EXPECTED TO PASS THROUGH THE REGION THIS EVENING INTO
TONIGHT AND AS IT PULLS AWAY TO THE EAST TONIGHT...THE
PRECIPITATION CHANCES WILL GO WITH IT. LOW TEMPERATURES TONIGHT
WILL RANGE FROM THE MIDDLE 40S IN SOUTHWESTERN MICHIGAN TO NEAR 60
ALONG THE OHIO RIVER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM EDT TUE MAY 13 2014

AREA OF SHOWERS AND TSTMS CONTG TO DEVELOP EASTWARD ACROSS WRN
PORTION OF CWA EARLY THIS MORNING FORCED BY OUTFLOW BOUNDARY FROM
MORE VIGOROUS CONVECTION THAT FORMED ALONG THE CDFNT OVER IA YDAY.
THE SHOWERS/TSTMS EXPECTED TO DIMINISH AS THEY MOVE EAST TOWARD
RIDGE AXIS EARLY THIS MORNING AND INSTABILITY CONTS TO SLOWLY
DECREASE.

CONVERGENCE ALONG CDFNT CURRENTLY MOVG THROUGH WRN IL IS EXPECTED TO
WEAKEN TODAY AS PARENT SFC LOW LIFTS NORTH FROM WI TO ONTARIO. MAIN
UPR TROF ALSO REMAINS WELL TO THE WEST OVER THE PLAINS SO FORCING
ALONG FRONT SHOULD BE FAIRLY WEAK TODAY. HWVR... CONSIDERABLE
MOISTURE IS IN PLACE AHEAD OF THE FRONT WITH PWAT>1.5", SO A BUMP TO
LIKELY POPS IN ORDER AS CDFNT MOVES INTO THE AREA TODAY. MODELS
SUGGEST CLOUD COVER/OUTFLOWS WILL LIMIT CAPE TO <1000J/KG TODAY.
0-6KM SHEAR FCST TO BE 30-40KT ALONG CDFNT SO IF GREATER INSTABILITY
IS REALIZED... A FEW SVR STORMS ARE PSBL. VERY MOIST AIRMASS AND
SMALL MBE VECTORS ALSO SUGGEST POTENTIAL FOR LOCALLY HEAVY
RAINFALL... MAINLY EASTERN PORTION OF CWA WHERE LATER FROPA AFFORDS
A BETTER POTENTIAL FOR DESTABILIZATION. HIGHS TODAY EXPECTED TO
RANGE FROM THE L70S NW TO THE L80S SE.

CDFNT WILL MOVE SE OF THE AREA TONIGHT DIMINISHING RAIN CHANCES FROM
NW-SE OVERNIGHT. CONSIDERABLY COOLER BEHIND THE FRONT... THOUGH LOWS
SHOULD STILL GENERALLY BE AT OR ABOVE NORMAL... RANGING FROM THE
M40S NW TO THE M50S SE.

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 AM EDT TUE MAY 13 2014

THE MID-LATE WEEK PERIOD WILL FEATURE UNSEASONABLY COOL/UNSETTLED WX
AS A SOUTHERN STREAM SHORTWAVE LIFTING NORTHEAST PHASES WITH ENERGY
DIVING SOUTHEAST FROM THE MIDWEST...EVENTUALLY YIELDING AN
ANOMALOUSLY DEEP CLOSED LOW OVER THE NORTHERN/WESTERN LAKES BY
THU/FRI.

A SOAKING RAIN LOOKING MORE AND MORE LIKELY LATER WEDNESDAY INTO
THURSDAY MORNING WITH SRN STREAM WAVE AND ATTENDANT SFC REFLECTION
TRACK NORTHEAST INTO OHIO. DEEP UVM PLUME WITH WAVE TAKING ON A
NEGATIVE TILT UNDER RRQ OF A 130 KT WESTERN/NORTHERN LAKES UPPER JET
WILL ENHANCE THIS LOW PRESSURE SYSTEM...WITH WIDESPREAD RAIN
ACCOMPANYING BURGEONING MID LEVEL FGEN/DEFORMATION AXIS LOCALLY.
HIGH CATEGORICAL POPS WARRANTED BUT STILL SOME MODEL SPREAD
REGARDING TRACK AND WHERE HEAVIEST AXIS OF RAIN FALLS (UP TO AN
INCH).

STEEP LAPSE RATES UNDER COLD POCKET ALOFT AND POTENTIAL FOR WEAK MID
LEVEL IMPULSES TO DROP THROUGH UNDER NORTHERN LAKES NEGATIVE HEIGHT
ANOMALY MAY BE ENOUGH TO TRIGGER DIURNALLY DRIVEN SHOWERS FRIDAY AND
SATURDAY. SIGNIFICANT DRY ADVECTION SHOULD KEEP COVERAGE ISO/SCT AT
BEST...BEST CHANCES FRIDAY. OTHERWISE...MAINLY DRY AND WARMER BY
SUNDAY AND MONDAY AS OPENING UPPER TROUGH BEGINS TO LIFT OUT WITH
SFC RIDGE BUILDING INTO THE GREAT LAKES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED
AT 122 AM EDT TUE MAY 13 2014

TSTMS MOVG INTO NW INDIANA SHOULD IMPACT SBN OVERNIGHT. STILL
QUESTIONABLE IF THE STORMS WILL SURVIVE INTO NE INDIANA OVERNIGHT AS
INSTABILITY WANES AND THEY OUTRUN THEIR FORCING SO ONLY MENTIONED A
VCTS THERE. SOME DESTABILIZATION EXPECTED TODAY BUT CDFNT IS WKNG
AND MAIN UPR TROF REMAINS WELL TO THE WEST OVER THE PLAINS SO
DOUBTFUL IF SGFNT TSTM ACTIVITY WILL OCCUR WITH FROPA SOME RELEGATED
MENTION TO VCTS AT BOTH TERMINALS. SHOULD BE SUFFICIENT
MOISTURE/FORCING FOR SHRA WITH CIGS LOWERING TO MVFR WITH A LATE
AFTN/EARLY EVE FROPA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...LOTHAMER
SHORT TERM...JT
LONG TERM...STEINWEDEL
AVIATION...JT

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 13, 4:30 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 AM EDT TUE MAY 13 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
430 AM EDT TUE MAY 13 2014 /330 AM CDT TUE MAY 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING WHEN A FEW THUNDERSTORMS MAY BECOME
STRONG TO SEVERE. HEAVY RAINFALL WITH THESE THUNDERSTORMS MAY
CREATE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-140830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
430 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 13, 12:17 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1217 PM EDT TUE MAY 13 2014

INZ015-016-023-024-131700-
FULTON IN-KOSCIUSKO IN-MIAMI IN-WABASH IN-
1217 PM EDT TUE MAY 13 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN MIAMI...NORTHWESTERN
WABASH...KOSCIUSKO AND EXTREME EASTERN FULTON COUNTIES...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
WARSAW TO 6 MILES SOUTHWEST OF WARSAW TO AKRON TO 13 MILES SOUTHWEST
OF AKRON...MOVING NORTHEAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  SYRACUSE...
  NORTH MANCHESTER AND WARSAW...
  WINONA LAKE...
  MILFORD...
  NORTH WEBSTER...
  MONOQUET...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4083 8613 4097 8613 4110 8602 4141 8596
      4144 8576 4144 8567 4144 8566 4141 8566
      4101 8574
TIME...MOT...LOC 1617Z 218DEG 31KT 4133 8593 4119 8593
          4106 8604 4088 8612

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:44 AM EDTSpecial Marine WarningIWX2 hr
May 13, 12:17 PM EDTSpecial Weather StatementIWXKosciusko43 min
May 13, 1:00 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben30 min
May 13, 1:27 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble, Steuben33 min
May 13, 1:38 PM EDTSpecial Weather StatementIWXAdams, Allen, Blackford, Grant, Jay, Wells22 min
May 13, 1:58 PM EDTSpecial Weather StatementIWXAllen32 min
May 13, 3:11 PM EDTSpecial Weather StatementIWXAdams, Blackford, Wells34 min
May 13, 3:30 PM EDTSevere Thunderstorm WarningIWXAdams45 min
May 13, 3:50 PM EDTSpecial Weather StatementIWXJay25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.